The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1361
Subscribers: Log in to read full issue.  Not a subscriber?  Subscribe or purchase issue.
In Brief: PPIs and Hypomagnesemia

The FDA has warned that prolonged use of a proton pump inhibitor (PPI) can lead to hypomagnesemia.1 Normal serum concentrations of magnesium are 0.7-1.0 mmol/L. About 30 cases of severe hypomagnesemia (<0.5 mmol/L) have been reported in long-term PPI users; when the PPI was stopped, serum magnesium levels returned to normal in less than 2 weeks.2-5 The exact mechanism is unknown, but in some patients PPIs apparently interfere with active transport of magnesium across the intestinal wall or cause excessive loss into the intestinal lumen.6 Hypomagnesemia is often accompanied by hypocalcemia and hypokalemia. Symptoms can include muscle weakness, tremor, muscle cramps, carpopedal spasm, tetany, seizures, and cardiac conduction disturbances and arrhythmias. Most patients who take PPIs for a long time do not develop hypomagnesemia, ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this issue?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this issue:
Title: Issue 1361
 Downloadable, electronic issue - $45


Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian